announcement

Help someone with useful health advice.

Numbness in Fingers and Toes After Chemo

Numbness in Fingers and Toes After Chemo

Numbness in fingers and toes is one of the many side effects that most people may have to encounter after having undergone chemotherapy.
Rajib Singha
Last Updated: Jun 3, 2018
With increased awareness in the masses, everyone is aware of what is known as chemotherapy. But just to recap the information, it is one of the common medical procedures that is taken up in the treatment of various types of cancers. Cancers which have the nature of growing and spreading rapidly in the body tissues, are commonly treated with chemotherapy, with the help of powerful chemicals. These chemicals are designed to go into the system, and eliminate the cancer cells. Their purpose is to cure or keep the disease from progressing any further, or relieve the symptoms.
Depending upon the type of cancer, there may be several types of chemo drugs that may be administered in the patient. The drugs can be used alone or may also be required to be used in combination. Also, chemo may be the only treatment method for a cancer, or it can be used along with other methods such as radiation, surgery, or biological therapy. Although this method is seen as one of the most effective ways to deal with several types of cancers, one major drawback that remains latched to it, is its high possibility to give rise to unpleasant side effects; some of which are mild and easily treatable, and some potentially dangerous. And numbness in fingers and toes is one of the side effects.
Chemotherapy Risks
Each chemical that is used in this method has a side effect of its own. So it may imply that, the number of drugs used, is directly proportional to the number of side effects that may surface. Here, we are speaking of numbness that is felt in fingers and toes. This is known to be a long-lasting aftereffect. The use of the powerful chemicals in the body somehow cause damage to the nerves; a condition known as peripheral neuropathy.
Apart from the numbness, the pain that is caused by this problem is felt as tingling or burning sensation. And these sensations typically move upward into the regions of the legs and arms. In some instances, the pain might be felt as an electric shock, and sometimes, in a sharp or a jabbing way. The nerve damage, besides causing these symptoms, may also manifest itself with lack of coordination, extreme sensitivity to touch, weakness in muscles, and problems with bowel functions.
How Does Chemo Cause Peripheral Neuropathy?
Now as we all are aware, nerves are the transmitters of messages and information between the brain and spinal cord, and the rest of the body. Each nerve in the body is protected by a layer of a white fatty substance known as myelin. This sheath basically insulates the nerves from each other and keep them from any damage; just like in the case of electric wires that are protected by an insulated covering. However, the powerful chemicals that are used in chemo, somehow damage those cells that stay in responsible for manufacturing myelin. So as the protective covering keeps getting deteriorated, the signals that are being processed and transmitted by the central nervous system, become scrambled and are interpreted as feeling of cold, numbness, tingling, pain or burning sensation. So this is why most people experience may feel their digits going numb as a result of chemotherapy.
Here are some short-term side effects that can occur from chemo:
  • Vomiting/nausea
  • Digestion problems such as diarrhea and constipation
  • Poor feeding
  • Hair fall
  • Fever
  • Fatigue without exertion
  • Sores in the mouth
  • Increased susceptibility to bruising
As far as the long-lasting side effects are concerned, besides what we have discussed above, they may include problems with the heart, fertility problems in men and women, problems with the kidneys, damage to the lung tissue, and the most serious of all, more appropriately known as a risk, is the chance of a second cancer.